Last week, Rachel wrote about the warning labels on the brand of isotretinoin (also known as Accutane and other names) that she’s been taking for the past three months, along with Monkey’s interesting interpretation of what one of the warning graphics meant.
Both Cookie (age 11) and Monkey (age 8) have noticed the improvement in Rachel’s skin since she started taking isotretinoin, and when we’ve told them that Rachel has been “taking those pills for her skin”, they’ve naturally been curious: should they be taking, them, too?
The answer, in our opinion, is a resounding “NO!” We believe that our children absolutely shouldn’t be taking isotretinoin (Accutane). Here’s why.
What we understand to be the most recent and definitive peer-reviewed article about the use of systemic retinoids like isotretinoin (Accutane) is very clear on this issue. In that article, published in the January/February 2013 issue of Dermatologic Therapy, Dr. DiGiovanna and his co-authors are unambiguous:
Because retinoids can affect growing bones, including epiphyseal fusion, initiation of retinoid treatment should be delayed as long as practical.
See DiGiovanna, J. J., Mauro, T., Milstone, L. M., Schmuth, M. and Toro, J. R. (2013), Systemic retinoids in the management of ichthyoses and related skin types. Dermatologic Therapy, 26: 26–38. doi: 10.1111/j.1529-8019.2012.01527.x. (Dr. DiGiovanna and his co-authors on that paper, Drs. Mauro, Milstone, Schmuth and Toro are all members of the Medical & Scientific Advisory Board of FIRST, the Foundation for Ichthyosis and Related Skin Types.)
Similarly, FIRST’s publication, “Release the Butterfly: A Handbook for Parents & Caregivers of Children with Ichthyosis” (3rd edition 2011)*, cautions:
Because retinoids may cause significant effects on bone development, their use in children who are still in their growing years requires careful consideration. Regardless of age, periodic X-rays to monitor bone development are essential.
Pretty definitive, right?
Let’s unpack what’s going on. Both the scientific paper and the FIRST guide acknowledge that systemic retinoids might be necessary for some children. But both very carefully caution that children on this class of drugs should be carefully monitored, and that bone development issues are very important to consider first.
Why do parents of children with severe ichthyosis considering systemic retinoids need to think about bone development issues differently than an adult like Rachel, who’s been on isotretinoin (Accutane) for almost four months now?
Isotretinoin is a synthetic form of retinoic acid. Retinoic acid is found naturally in the body and is used by our bodies for a bunch of things. One of retinoic acid’s actions is to regulate bone growth. Specifically, it causes bone cells to grow and calcify. Normally, this is happening all the time — bone calcium leaches out into the blood and is replaced by new calcium. But one of the side effects of isotretinoin is that it can unbalance the leaching/replacement balance. That means that some adults taking isotretinoin (Accutane) can develop bone spurs. But it also means that children taking it might wind up with prematurely fused growth plates.
A growth plate, or epiphyseal plate, is a section in the ends of bones in a child that is mostly cartilage. When kids are born and growing, the bone cartilage grows longer on the ends, and the older cartilage nearer the middle of the bone gets replaced with calcified bone. This process starts before birth and continues anywhere from 14 to 25 years old, when the entire bone hardens.
So when Dr. DiGiovanna et al. are writing about isotretinoin (Accutane) causing “epiphyseal fusion”, they’re talking about isotretinoin causing bone cartilage to calcify before it should. At its worst, systemic retinoids like isotretinoin can cause kids’ bones to stop growing.
I wasn’t able to locate a lot of reported cases of growth plate closure in children taking systemic retinoids (probably because, unsurprisingly, there aren’t a lot of children taking systemic retinoids in controlled studies). But even teen cases are limited in the scientific literature. One is a case of a 16 year old teen using isotretinoin for several months. His knee bones hardened and that caused joint pain. He went off the medicine and the problem resolved. He was only taking .5 mg/kg/day — slightly less than what Rachel is taking now.
In another article, 18 teens given isotretinoin for acne developed slowed bone growth in the growth plates while being treated (interestingly, the same study observed that the no-longer-available systemic retinoid etretinate, also known as Tegison, was not associated with those bone issues).
Another is a case of a 6 year old child with cancer who received a bone marrow transplant and a retinoid, and it resulted in permanently short stature, presumably from the retinoid. From another study of kids with the same kind of cancer, it turns out that 29% of the kids given isotretinoin as part of their treatment have bones that appear older than their age.
One study, done on guinea pigs, involved giving them different doses from .5 to 5.5 mg/kg/day, and found that the amount of epiphyseal growth plate hardening was dose-dependent. That is, the stronger the dose the guinea pigs received, the faster their bones stopped growing.
Bottom line, my gut instinct is to keep our kids away from oral retinoids like isotretinoin (Accutane). Even with the difficulties our kids have with walking in winter, among other difficulties, I don’t think that’s enough to justify jumping into retinoid use with them. The risks extend beyond stunted growth, too. There are always the other risks – the high triglycerides, the bone thickening, the depression and other reported side effects to worry about. While they might not happen to everyone, why take the chance when manual skin management is working out fine for us?
Once they are adults, they can revisit this decision for themselves.
Next time: more on the intricacies of retinoids.
* I was one of the editors of the Second Edition (2006) of this FIRST guide.